Heat, Lawrence
- When
- August 6, 11:00 AM CST to 4:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- ASOS
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Heat index values exceeded 105 degrees.
Upper level high pressure prevailed on August 6, 2018. High temperatures and humidity combined to create dangerous heat indices across parts of eastern Arkansas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper level high pressure prevailed on August 6, 2018. High temperatures and humidity combined to create dangerous heat indices across parts of eastern Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 5:30 AM CST, 5 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
630 AM CDT Mon Aug 6 2018
.UPDATE...
Updated for the 12Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 313 AM CDT Mon Aug 6 2018/
DISCUSSION...
The pesky, upper-level cyclone continues to spin over the Lower
Mississippi Valley this morning, bifurcating the broad subtropical
ridge that extends from the Desert Southwest into the western
Atlantic. Strong quasi-zonal flow aloft persists from the Central
Rockies into the Great Lakes atop this ridge, maintaining a storm
track well to our north. However, the ridge over the western CONUS
will build early this week, amplifying the flow and setting up
northwest flow aloft across the region as a trough digs over the
east. This pattern will persist through Friday but the ridge is
progged to eventually spill over the top of a deep trough moving
slowly across the Great Lakes and Ohio Valley. The global models
are having quite the time resolving the pattern beyond day 5 as
each run seems to show a different solution. Thus, the weekend
forecast remains low confidence. So what does all of this mean?
Expect hot and humid conditions across the Mid-South today.
Temperatures will warm into the lower 90s across most of the area
with dewpoints in the low/mid 70s by peak heating. Evapo-
transpiration processes will help maintain higher dewpoints over
eastern AR (where rice farms are more prevalent). This will push
heat indices up to 105-107F across northeast AR into the MO
Bootheel. A small Heat Advisory will be needed for some areas west
of the Mississippi River. Otherwise, expect heat indices
generally between 97-103F this afternoon. Isolated showers and
thunderstorms are expected this afternoon, but most areas will
remain dry. Any convection that develops shouldn't last long after
sunset.
The cut-off low finally ejects to the northeast tomorrow as a
shortwave trough moves across the Ohio Valley, signaling the
transition to northwesterly flow aloft. The cold front attendant
to this upper-level trough will remain to our north through
Tuesday, but scattered convection is expected to develop in the
warm sector during the afternoon hours with more organized
activity associated with the front Tuesday night and Wednesday.
The front is expected to stall across the area on Wednesday,
lingering in the vicinity through the remainder of the week. Rain
chances increase to 40-60% across much of the area Tuesday night
through Thursday and continue in the 20-40% range Friday through
Sunday. As stated above, the weekend forecast remains low
confidence given the spread in model solutions. Will have to watch
how this pattern evolves over the next few days.
The good news is that temperatures are expected to be slightly
below normal beginning midweek as the front moves into the area
and rain chances and cloud cover increase. Expect highs in the
lower 90s again on Tuesday, with max temps only in the mid to
upper 80s the remainder of the forecast period. Overnight lows
will be in the low/mid 70s the next few days, dipping into the
upper 60s to lower 70s by late week.
Johnson
&&
.AVIATION...
12Z TAF cycle
VFR conditions should persist for much of the forecast period.
Some patchy areas of fog have developed this morning mainly in the
KMKL area. This fog should burn off in the next couple of hours.
Isolated thunderstorms are expected to develop this afternoon but
coverage will be too limited to mention in TAFs. More fog may
develop overnight mainly in the KMKL area. Winds will be mainly
from the southwest at around 5 knots.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 7 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Mississippi-
Poinsett-Randolph.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
Dunklin.
MS...None.
TN...None.
&&Hazardous Weather Outlook National Weather Service Memphis TN 422 AM CDT Mon Aug 6 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 422 AM CDT Mon Aug 6 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Heat indices are forecast to reach or exceed 105 degrees this afternoon across portions of northeast Arkansas and the Missouri Bootheel. A Heat Advisory is in effect through 7 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices may approach 105 degrees again on Tuesday, mainly across northeast Arkansas. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785317, 785318, 785319, 785320.